Skip to Main Content

++

Systemic toxicity of local anesthetics can occur after administration of an excessive dose, with rapid absorption, or because of an accidental intravenous injection. The management of local anesthetic toxicity can be challenging, and in the case of cardiac toxicity, prolonged resuscitation efforts may be necessary.1,2 Therefore, understanding the circumstances that can lead to systemic toxicity of local anesthetics and being prepared for treatment is essential to optimize the patient outcome.

++

Systemic toxicity is typically manifested as central nervous system (CNS) toxicity (tinnitus, disorientation, and ultimately, seizures) or cardiovascular toxicity (hypotension, dysrhythmias, and cardiac arrest).3 The dose capable of causing CNS symptoms is typically lower than the dose and concentration result in cardiovascular toxicity. This is because the CNS is more susceptible to local anesthetic toxicity than the cardiovascular system. However, bupivacaine toxicity may not adhere to this sequence, and cardiac toxicity may precede the neurologic symptoms.4 Although less common, cardiovascular toxicity is more serious and more difficult to treat than CNS toxicity.

++

Other reported, but much less common, adverse effects of certain local anesthetics include allergic reactions,5 methemoglobinemia,6 and bronchospasm.7 Direct neural8 and local tissue toxicity9 have been reported also; however, discussion about these topics is beyond the scope of this chapter.

++

The earliest signs of systemic toxicity are usually caused by blockade of inhibitory pathways in the cerebral cortex.10 This allows for disinhibition of facilitator neurons resulting in excitatory cell preponderance and unopposed (generally enhanced) excitatory nerve activity. As a result, initial subjective symptoms of CNS toxicity include signs of excitation, such as lightheadedness and dizziness, difficulty focusing, tinnitus, confusion, and circumoral numbnesss.11,12 Likewise, the objective signs of local anesthetic toxicity are excitatory, for example, shivering, myoclonia, tremors, and sudden muscular contractions.13 As the local anesthetic level rises, tonic-clonic convulsions occur. Symptoms of CNS excitation typically are followed by signs of CNS depression: Seizure activity ceases rapidly and ultimately is succeeded by respiratory depression and respiratory arrest. In the concomitant presence of other CNS depressant drugs (e.g., premedication), CNS depression can develop without the preceding excitatory phase.

++

The CNS toxicity is directly correlated with local anesthetic potency.14–17 However, there is an inverse relationship between the toxicity of local anesthetics and the rate at which the agents are injected: Increasing speed of injection will decrease the blood-level threshold for symptoms to appear.

++

All local anesthetics can induce cardiac dysrhythmias,18,19 and all, except cocaine, are myocardium depressants.20–25 Local anesthetic–induced arrhythmias can manifest as conduction delays (from prolonged PR interval to complete heart block, sinus arrest, and asystole) to ventricular dysrhythmias (from simple ventricular ectopy to torsades de pointes and fibrillation). The negative inotropic action of local anesthetics is exerted in a dose-dependent fashion and consists of depressed myocardial contractility and a decrease in cardiac output. Dysrhythmias due to local anesthetic overdose may be recalcitrant to traditional ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.